# SDR RAQ2003F00000

- Difficulty date: January 3, 2003
- Submitted: February 12, 2003
- Operation: Air carrier
- Aircraft: N748BJ
- Make and model: Boeing JONES75
- Aircraft serial: AR42
- Engine: Cont W670*
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Bearing
- Part number: 20428
- Condition: Failed
- Location: Crankcase
- Part time: 493 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

REAR MAIN BEARING FAILED IN ENGINE BY THE BEARING CAGES DISINTEGRATE.  UPON DISASSEMBLY IT WAS FOUND THAT THE BEARING, ONE IGNITION GEAR, AND THE GENERATOR DRIVE PINION WERE HIGHLY MAGNETIZED.  THE ENGINE IS EQUIPPED WITH AN ALTERNATOR IN PLACE OF THE ORIGINAL GENERATOR.  WE HAVE SEEN SEVERAL OTHER INSTANCES OF HIGHLY MAGNETIZED PARTS IN THE ACCESSORY CASES OF ENGINES FITTED WITH ALTERNATORS.  IS THE ALTERNATOR CAUSING MAGNETISM WITHIN THE BEARING AND CAUSING IT TO ATTRACT ALL FERROUS PARTICLES, THIS LEADING TO EARLY FAILURE.
